Alabama, 2008

Hail and Damaging Winds in Alabama, June 11, 2008

June 11, 2008 · NWS BMX · 25 events in 10 counties and zones

A moist and unstable air mass led to the development of numerous severe thunderstorms, with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A moist and unstable air mass led to the development of numerous severe thunderstorms, with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 11, 11:24 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 11, 11:24 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 PM CDT WED JUN 11 2008

.UPDATE...18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

WITH MUCH LESS CLOUD COVER THIS MORNING THAN YESTERDAY MORNING
...TEMPERATURES HAVE WARMED UP INTO THE MID TO UPPER 80S...WITH
AUBURN ALREADY HITTING 90. EXPECTED CU FIELD HAS DEVELOPED ACROSS
THE AREA...MAINLY FOCUSED ACROSS THE CENTRAL PORTION OF THE FORECAST
AREA...WHERE A WEAK MOISTURE CONVERGENCE BOUNDARY IS LOCATED.
LOOKING AT THE CURRENT WATER VAPOR IMAGERY AND 12Z UPPER AIR
SOUNDINGS AT LOCATIONS TO THE NORTH...A MID LEVEL LAYER OF DRIER AIR
IS PUSHING SOUTHEASTWARD INTO THE AREA.

CURRENT RADAR SHOWS A COUPLE SHOWERS BUILDING ACROSS THE SOUTHEAST
PORTION OF THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE
THROUGH THE REMAINDER OF THE DAY. WITH DRIER AIR FILTERING INTO THE
NORTHEAST...FEEL THAT MOST OF THE ACTIVITY WILL BE ACROSS THE
SOUTH...WHERE DEWPOINTS ARE IN THE LOW 70S. STRONGER STORMS THAT
DEVELOP WILL BE SLOW MOVING...PRODUCING HEAVY RAINFALL...AND
POSSIBLE GUSTY WINDS AND HAIL.

GIVEN THE CURRENT TEMPERATURE READINGS...HIGHS THIS AFTERNOON IN THE
MID 90S AREAWIDE ARE NOT OUT OF THE QUESTION. WITH A DEVELOPING CU
FIELD AND SCATTERED SHOWERS/THUNDERSTORMS...TOOK A CONSERVATIVE
APPROACH WITH AFTERNOON HIGHS AND ADJUSTED FORECASTED VALUES UP ONLY
A FEW DEGREES...WITH HIGHS IN THE MID 90S ACROSS THE SOUTH...AND LOW
90S IN THE NORTH.

UPDATED ZONES ALREADY OUT.

14

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AT ALL AVIATION TAF
SITES THROUGH THE EARLY EVENING. SOME STRONG STORMS ARE ANTICIPATED
SO A SUDDEN WIND SHEAR CHANGE AND HAIL IS EXPECTED IN THE NEAR-STORM
ENVIRONMENT.  MUCH OF THE STRONGER CONVECTION SHOULD BE ENDING
SEVERAL HOURS AFTER SUNSET...HOWEVER SOME SHOWERS AND ISOLATED
THUNDER COULD PERSIST THROUGH THE OVERNIGHT. FOG DEVELOPMENT IS
POSSIBLE AT LOCATIONS THAT RECEIVE HIGHER RAINFALL. DID NOT INCLUDE
LOWER VISIBILITIES IN THIS ISSUANCE.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 4:30 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT WED JUN 11 2008

ALZ011>015-017>050-121030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL ALABAMA
BETWEEN NOON AND 9 PM. A MAJORITY OF THE ACTIVITY WILL DEVELOP
DURING AND JUST AFTER THE MAXIMUM AFTERNOON HEATING ALONG A SLOW
MOVING SURFACE BOUNDARY. STRONG WINDS UP TO 45 MPH AND HAIL ARE THE
MAIN THREATS WITH THESE STORMS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Local storm report, Jun 11, 9:10 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1010 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             5 ENE COLUMBIANA        33.20N 86.52W
06/10/2008  E0.75 INCH       SHELBY             AL   PUBLIC

            DIME TO PENNY SIZE HAIL WAS REPORTED ALONG LAY LAKE NEAR
            BEES WAX GROCERY.

&&

LINHARES
Local storm report, Jun 11, 9:11 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     5 ENE COLUMBIANA        33.20N 86.52W
06/10/2008                   SHELBY             AL   PUBLIC

            A FEW TREES WERE BLOWN DOWN NEAR LAY LAKE.

&&

LINHARES
Special weather statement, Jun 11, 1:28 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT WED JUN 11 2008

ALZ037-038-047-112015-
CHAMBERS-LEE-TALLAPOOSA-
228 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...LEE AND TALLAPOOSA
COUNTIES UNTIL 315 PM CDT...

AT 228 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CAMP HILL. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAMP HILL.
  DADEVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jun 11, 1:55 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT WED JUN 11 2008

ALZ037-038-112030-
CHAMBERS-TALLAPOOSA-
255 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND TALLAPOOSA COUNTIES
UNTIL 330 PM CDT...

AT 253 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WEST CHAMBERS...OR 8 MILES EAST OF CAMP HILL...
MOVING NORTHWEST AT 6 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST CHAMBERS.
  RIDGE GROVE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

HA
Special weather statement, Jun 11, 1:59 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT WED JUN 11 2008

ALZ036-043-112030-
COOSA-ELMORE-
259 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR COOSA AND ELMORE COUNTIES UNTIL 330
PM CDT...

AT 257 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR EQUALITY...MOVING NORTHWEST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CENTRAL.
  EQUALITY.
  SPEED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

HA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Chambers

When
June 11, 2:27 PM CST
Where
Chambers County, 0.34 mi SSW of Langdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.815, -85.171

Several trees were blown down.

Thunderstorm Wind, Chambers

When
June 11, 2:27 PM CST
Where
Chambers County, 0.98 mi N of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.864, -85.197

Several trees were blown down.

Hail, Chambers

When
June 11, 2:30 PM CST
Where
Chambers County, 1.45 mi NW of Fairfax
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.814, -85.199

A large amount of quarter sized hail fell at the Valley Community Center.

Thunderstorm Wind, Lee

When
June 11, 2:35 PM CST
Where
Lee County, 0.93 mi SSW of Beulah
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.687, -85.174

A couple of trees were blown down near Lake Harding, in the eastern portion of Lee County.

Thunderstorm Wind, Autauga

When
June 11, 4:40 PM CST
Where
Autauga County, 0.81 mi WSW of Prattmont
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.464, -86.462

A tree was blown down at Pinecrest Drive and Wetumpka Street, in Prattville.

Thunderstorm Wind, Autauga

When
June 11, 4:42 PM CST
Where
Autauga County, 0.99 mi N of Prattmont
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.484, -86.453

A tree was blown down on US-31, near the skating rink, in Prattville.

Thunderstorm Wind, Autauga

When
June 11, 4:45 PM CST
Where
Autauga County, 1.66 mi WSW of Prattville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.459, -86.506

Several trees and power lines were blown down on CR-47, near Prattville.

Hail, Jefferson

When
June 11, 4:45 PM CST
Where
Jefferson County, 0.42 mi ESE of Huffman
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.599, -86.693

Thunderstorm Wind, Montgomery

When
June 11, 4:45 PM CST
Where
Montgomery County, 3.21 mi WNW of Pinedale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.315, -86.282

Several trees were blown down at Narrow Lane Road and Woodbridge Drive, in Montgomery.

Thunderstorm Wind, Cleburne

When
June 11, 4:50 PM CST
Where
Cleburne County, 0.9 mi SE of Beasons Mill
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
33.520, -85.670

Widespread tree limbs were blown down on CR-11 at Frank Spain Scout Reservation.

Thunderstorm Wind, Cleburne

When
June 11, 4:50 PM CST
Where
Cleburne County, 3.59 mi S of Edwardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.649, -85.511

Several trees and power lines were blown down.

Hail, Jefferson

When
June 11, 4:53 PM CST
Where
Jefferson County, 0.75 mi NNW of Center Pt
Measured
1.25 in hail
Reported by
Public
Coordinates
33.640, -86.684

Hail, Jefferson

When
June 11, 4:53 PM CST
Where
Jefferson County, 0.69 mi N of East Lake
Measured
1 in hail
Reported by
Public
Coordinates
33.590, -86.720

Thunderstorm Wind, Jefferson

When
June 11, 4:57 PM CST
Where
Jefferson County, 0.58 mi E of Acipco
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.521, -86.810

Several large event tents were blown down.

Hail, Tuscaloosa

When
June 11, 4:58 PM CST
Where
Tuscaloosa County, 2.15 mi NNW of Yolande
Measured
0.88 in hail
Reported by
Public
Coordinates
33.330, -87.230

Hail, Jefferson

When
June 11, 5:05 PM CST
Where
Jefferson County, 0.42 mi E of Huffman
Measured
0.75 in hail
Reported by
Public
Coordinates
33.600, -86.693

Hail, Jefferson

When
June 11, 5:10 PM CST
Where
Jefferson County, 0.69 mi S of (Bhm)birmingham Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.560, -86.750

Thunderstorm Wind, Autauga

When
June 11, 5:15 PM CST
Where
Autauga County, 1.07 mi ENE of Poseys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.575, -86.552

Several large trees were blown down in the Poseys Crossroads Community.

Thunderstorm Wind, Jefferson

When
June 11, 5:18 PM CST
Where
Jefferson County, Fultondale
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.620, -86.800

A tree was blown down onto a vehicle, injuring one woman.

Hail, Jefferson

When
June 11, 5:18 PM CST
Where
Jefferson County, 0.62 mi NNE of Walker Chapel
Measured
0.75 in hail
Reported by
Public
Coordinates
33.608, -86.827

Thunderstorm Wind, Hale

When
June 11, 5:25 PM CST
Where
Hale County, 2.83 mi ESE of Sawyerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.737, -87.674

A large tree was blown down, and blocked the roadway, at CR-30 and AL-14.

Hail, Shelby

When
June 11, 5:30 PM CST
Where
Shelby County, 0.58 mi W of Argyle
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.330, -86.640

Hail, Cherokee

When
June 11, 6:13 PM CST
Where
Cherokee County, 0.65 mi NE of Forney
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.087, -85.462

Thunderstorm Wind, Cherokee

When
June 11, 6:45 PM CST
Where
Cherokee County, 0.74 mi NNE of Richardson
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.210, -85.726

The roof was blown off a mobile home, on AL-273 northeast of Leesburg.

Thunderstorm Wind, Cherokee

When
June 11, 6:45 PM CST
Where
Cherokee County, 0.74 mi WSW of Gaylesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.266, -85.562

Several trees were blown down near Gaylesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120381, 120382, 120384, 120385, 120388, 120389, 120391, 120393, 120396, 121049, 121050, 121051, 121052, 121054, 121055, 121056, 121057, 121061, 121059, 121063, 121064, 121066, 121067, 121069, 121070.